New Mexico, 2003

Dust Devil in New Mexico, April 28, 2003

April 28, 2003 · NWS ABQ · 1 event in 1 county or zone

1 dust devil, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 28, 1:06 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 28, 1:06 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
206 PM MDT MON APR 28 2003

AFTERNOON THUNDERSTORMS BEGINNING TO FIRE OVER SOUTHEASTERN NEW
MEXICO. WITH DECENT CU FIELD BECOMING EVIDENT ISOLATED CONVECTION
REMAINS A POSSIBILITY INTO THE EVENING HOURS...ESPECIALLY ALONG A
CONVERGENCE ZONE ACROSS THE AREA AND OVER THE HIGHER DEWPOINTS ALONG
THE TEXAS/NEW MEXICO STATE LINE. FOR THAT REASON HAVE INCLUDED
ISOLATED POPS IN THE ZONES FOR THIS EVENING OVER THAT AREA. THE UPPER
LEVEL SYSTEM LOCATED OFF THE NRN CA COAST IS NOT EXPECTED TO DIG MUCH
THROUGH WEDNESDAY MORNING. A LOW AMPLITUDE TROF AND ITS ASSOCIATED
VORT MAX IS EXPECTED TO SWING AROUND THE MAIN UPR LVL LOW AND EJECT
OUT ACROSS THE STATE TUESDAY NIGHT AND WEDNESDAY. BRINGING ISOLATED
SHOWERS AND THUNDERSTORMS AND BREEZY TO WINDY CONDITIONS TO PORTIONS
OF THE STATE TUESDAY AND WEDNESDAY. DRYLINE OVER THE NEXT COUPLE OF
DAYS WILL NOT PLAY AS MUCH OF A FACTOR DUE TO THE STRONG SOUTHWEST
WINDS...WILL BE HARD FOR THE DRYLINE TO RETREAT VERY FAR INTO EASTERN
NEW MEXICO...SO HAVE LEFT POPS OUT OF THE EAST. THE REMAINDER OF THE
WEEK AND THE FIRST HALF OF THE WEEKEND APPEARS DRY AND WARM...WITH
BREEZY TO WINDY AFTERNOONS. ANOTHER TROF IS PROGD TO TRAVERSE THE
STATE ON SUNDAY AND MONDAY. AT THIS TIME THIS ONE APPEARS TO BE MUCH
DEEPER AND FARTHER SOUTH THAT THE FIRST ONE SO AS IT STANDS NOW STATE
WILL HAVE A BETTER CHANCE AT PRECIP. IT ALL DEPENDS ON HOW MUCH MID
LVL MOISTURE IT CAN DRAW UP FROM THE SOUTH. WILL WAIT AND SEE.

ABQ BB 049/078 048/073 042 16000
SAF BB 041/076 039/068 032 16000
TCC BB 053/083 054/078 042 16100

.ABQ...FIRE WEATHER WATCH TUESDAY NMZ101>108.

MARTIN
Hazardous weather outlook, Apr 28, 5:00 AM MST, 9 hours 30 minutes before
NMZ001>021-026-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH TONIGHT ACROSS THE EASTERN BORDER COUNTIES FROM
UNION COUNTY TO ROOSEVELT COUNTY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Santa Fe

When
April 28, 2:30 PM MST
Where
Santa Fe County, Edgewood
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
35.507, -105.976 (the zone’s center; the record gives no point)

A large dust devil swept out of an open field and damaged the roof and side wall of grocery store in Edgewood.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354106.